Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 133, NWS Dodge City, KS

June 4, 2015Lane County, Ness County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2015, 7:15 PM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2015, 7:15 PM CDT (00:15 UTC)
Expired
Jun 4, 2015, 8:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Lane County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:24 PM CDTHAIL 11 S Pendennis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:06 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2115 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS53 KDDC 050015
SVRDDC
KSC101-135-195-050100-
/O.NEW.KDDC.SV.W.0133.150605T0015Z-150605T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT THU JUN 4 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN NESS COUNTY IN WEST CENTRAL KANSAS...
  NORTHERN LANE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHIELDS...
  MOVING EAST AT 5 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  UTICA...PENDENNIS AND SHIELDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3882 10002 3844 10019 3863 10062 3870 10056
      3870 10016 3889 10015
TIME...MOT...LOC 0015Z 093DEG 5KT 3863 10040 

HAIL...1.75IN
WIND...60MPH

$$

FINCH
2 follow-up statements
559 
WWUS53 KDDC 050027
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT THU JUN 4 2015

KSC101-135-195-050100-
/O.CON.KDDC.SV.W.0133.000000T0000Z-150605T0100Z/
TREGO KS-NESS KS-LANE KS-
727 PM CDT THU JUN 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN TREGO...NORTHWESTERN NESS AND NORTHERN LANE
COUNTIES...

AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PENDENNIS...
MOVING NORTHEAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...THE PUBLIC REPORTED QUARTER SIZED HAIL 13 MILES NORTHEAST OF
    DIGHTON.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
UTICA...PENDENNIS AND SHIELDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3882 10002 3844 10019 3863 10062 3870 10056
      3870 10016 3889 10015
TIME...MOT...LOC 0026Z 206DEG 16KT 3867 10036 

HAIL...1.50IN
WIND...60MPH

$$

FINCH
986 
WWUS53 KDDC 050050
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT THU JUN 4 2015

KSC101-135-195-050100-
/O.CON.KDDC.SV.W.0133.000000T0000Z-150605T0100Z/
TREGO KS-NESS KS-LANE KS-
750 PM CDT THU JUN 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN TREGO...NORTHWESTERN NESS AND NORTHEASTERN LANE
COUNTIES...

AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF SHIELDS...MOVING WEST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
UTICA AND PENDENNIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3882 10002 3857 10021 3868 10051 3870 10056
      3870 10016 3889 10015
TIME...MOT...LOC 0050Z 093DEG 5KT 3867 10040 

HAIL...1.25IN
WIND...60MPH

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:23 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 4, 6:23 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT THU JUN 4 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1249 PM CDT THU JUN 4 2015

THE BASIC INGREDIENTS THAT EXISTED FOR STORM DEVELOPMENT YESTERDAY
EXIST TODAY, NAMELY AN UPPER TROUGH OVER THE ROCKIES, UPPER
RIDGING OVER THE PLAINS, SURFACE TROUGHING IN THE LEE OF THE
ROCKIES, AMPLE LOW LEVEL MOISTURE, AN EAST TO WEST LOW LEVEL
BAROCLINIC ZONE ACROSS WESTERN KANSAS AND A DIFFUSE DRYLINE
ACROSS THE SOUTHERN HIGH PLAINS. HOWEVER, THE BAROCLINIC ZONE WAS
A BIT FATHER NORTH AND WAS WELL NORTH OF INTERSTATE 70.
THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH DAYTIME HEATING ALONG
THE DRYLINE FROM THE PANHANDLE INTO SOUTHWEST KANSAS AND BASED ON
THE SHEAR PROFILE, THESE COULD BE SEVERE WITH HAIL AS LARGE AS
GOLFBALLS ND DAMAGING WINDS. AS THE LOW LEVEL JET SETS UP LATER
THIS EVENING, ANY THUNDERSTORMS ALONG THE BAROCLINIC ZONE IN
NORTHERN KANSAS MAY BUILD SOUTHWARD TOWARDS INTERSTATE 70.
SOME OF THESE MAY BE SEVERE AS WELL WITH LARGE HAIL. THE LOW LEVEL
JET WILL LIKELY AID IN KEEPING THESE STORMS GOING MUCH OF THE
NIGHT. A SIMILAR UPPER AIR PATTERN WILL EXIST ON FRIDAY, EXCEPT
MORE AMPLIFIED. THEREFORE, THE DRYLINE STORMS WILL DEVELOP FARTHER
WEST, POSSIBLY PROGRESSING INTO FAR WESTERN KANSAS. A LOW LEVEL
BAROCLINIC ZONE WILL STILL BE SITUATED ACROSS CENTRAL OR NORTHERN
KANSAS DEPENDING ON THE EXACT EVOLUTION OF OUTFLOW FROM TONIGHT'S
CONVECTION. OPTED TO USE PERSISTENCE FOR HIGH TEMPERATURES IN THE
ABSENCE OF ANY STRONG TEMPERATURE ADVECTION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 1249 PM CDT THU JUN 4 2015

THE ECMWF AND GFS WERE IN GOOD AGREEMENT WITH THE EXTENDED PERIODS
AND WERE GENERALLY ACCEPTED. UPPER LEVEL TROUGHING OVER
SOUTHWESTERN CANADA IS PROGGED TO PROGRESS EAST-SOUTHWESTWARD INTO
THE GREAT LAKES FROM FRIDAY INTO SUNDAY, HELPING TO REINFORCE A
LOW LEVEL BAROCLINIC ZONE OVER THE PLAINS. MEANWHILE THE UPPER
LEVEL TROUGH MENTIONED IN THE SHORT TERM DISCUSSION IS EXPECTED
TO WEAKEN AND PROGRESS EASTWARD. THIS WILL RESULT IN BETTER
THUNDERSTORM CHANCES ACROSS WESTERN KANSAS SUNDAY AND MONDAY AND
SLIGHTLY COOLER TEMPERATURES. AFTER THIS SYSTEM PASSES, THERE MAY
BE A LESSENING IN THUNDERSTORM ACTIVITY AS THE ASSOCIATED COLD
FRONT PASSES TO OUR SOUTH. BUT BY LATER NEXT WEEK, THE NEXT UPPER
LEVEL TROUGH IS ADVERTISED TO TAKE SHAPE OVER THE WESTERN UNITED
STATES, ALONG WITH INCREASING THUNDERSTORM CHANCES. TEMPERATURES
ARE EXPECTED TO BE NEAR CLIMATOLOGY MID TO LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 622 PM CDT THU JUN 4 2015

A FEW THUNDERSTORMS WILL BE POSSIBLE ALONG A DRYLINE OVER FAR
SOUTHWEST KANSAS THROUGH THE EARLY PART OF THE PERIOD. DUE TO THE
ISOLATED NATURE OF THE STORMS, WILL CARRY VCTS AT GARDEN CITY AND
DODGE CITY THIS EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT
HAYS INTO THE LATE EVENING HOURS. WINDS WILL GENERALLY BE OUT OF
THE SOUTH BUT THERE IS POTENTIAL FOR AN OUTFLOW BOUNDARY TO IMPACT
THE HAYS AND DODGE CITY TERMINALS WHICH COULD BRING VARIABLE AND
GUSTY WINDS FOR A TIME. VFR CONDITIONS SHOULD PREVAIL LATER
TONIGHT INTO MUCH OF THE DAY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  92  67  92 /  30  10  10  10
GCK  67  91  66  92 /  30  10  20  10
EHA  67  91  67  91 /  20  10  20  10
LBL  68  92  66  92 /  20  10  10  10
HYS  67  90  68  90 /  60  20  40  10
P28  69  92  69  92 /  10  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...FINCH
AVIATION...GERARD
Hazardous weather outlook, Jun 4, 4:05 AM CDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT THU JUN 4 2015

KSZ030-031-043>046-061>066-074>081-084>090-050915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE IN THE LIBERAL TO GARDEN CITY TO DODGE CITY AREA. UP TO 2
INCH HAIL AND OUTFLOW WINDS OF 60 TO 70 MPH WILL BE THE MAIN
HAZARDS.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FOG RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 4, 6:45 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT THU JUN 4 2015

KSZ076-077-087-050030-
HASKELL KS-MEADE KS-GRAY KS-
645 PM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEADE...SOUTHEASTERN
HASKELL AND SOUTHWESTERN GRAY COUNTIES UNTIL 730 PM CDT...

AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF TICE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COPELAND AND TICE.

LAT...LON 3740 10070 3749 10078 3769 10055 3744 10033
TIME...MOT...LOC 2345Z 238DEG 21KT 3745 10071

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:12 PM CDTSevere Thunderstorm WarningDDCGray, Haskell40 min
Jun 4, 7:35 PM CDTSpecial Weather StatementDDCStevens40 min
Jun 4, 7:56 PM CDTTornado WarningDDCLane, Ness34 min
Jun 4, 9:01 PM CDTSpecial Weather StatementDDCGray44 min
Jun 4, 9:11 PM CDTSpecial Weather StatementDDCFinney49 min
Jun 4, 9:51 PM CDTSpecial Weather StatementDDCEdwards39 min
Jun 4, 9:56 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman28 min
Jun 4, 11:10 PM CDTSpecial Weather StatementDDCEllis50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.